ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Duplication with azathioprine and mercaptopurine

From the June 29, 2006 issue

A patient with a history of Crohn's disease was prescribed IMURAN (azathioprine) 150 mg once a day. Unaware of this order, another practitioner prescribed mercaptopurine 100 mg daily. The patient took both medications as directed and developed profound myelosuppression, severe sepsis, and later died. Physicians, pharmacists, and nurses who provided care to the patient were not aware that mercaptopurine is a metabolite of azathioprine. In fact, review of several commercially available drug information software programs revealed that they did not warn of any drug interactions when these two drugs are prescribed together, nor did they warn that the drugs given together are, in effect, duplicate therapy.

Several practitioners from an acute care hospital, a retail pharmacy, a private practice, and a homecare nursing agency also tested their computer systems, but an alert for duplicate therapy did not appear when entering both drugs into a patient profile. In this case, several pharmacists and nurses took the time to look up these medications in available drug reference materials, but they found no mention that mercaptopurine is a metabolite of azathioprine and, therefore, a therapeutic duplication. (Other references we checked mentioned that mercaptopurine is a metabolite of azathioprine, but did not specifically warn against administration of both drugs.)

We suggest that you test your computer system and ask for a system modification, as necessary, to alert staff to this therapeutic duplication. All available reference material should also include such a warning. Additionally, as with the current emphasis on medication reconciliation, prescribers need an accurate process in place to learn about all the medications a patient is taking before prescribing new medications (although this may not help if prescribers are not aware that the two drugs should not be given together). Patients, especially those who take immunosuppressive medications, should be well informed about their drug therapy so they can provide an accurate medication history to all of their healthcare providers.  

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP